Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 196, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2002, 5:10 PM CDT for Rolette County, North Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2002, 5:10 PM CDT (22:10 UTC)
- Expired
- Aug 31, 2002, 5:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Rolette County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 5:45 PM CDT | Hail 1.75 | St John, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 2053 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
354 WUUS53 KBIS 312210 SVRBIS NDC079-312245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 509 PM CDT SAT AUG 31 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 545 PM CDT * AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF EAST DUNSEITH...OR ABOUT 21 MILES NORTHEAST OF BOTTINEAU...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BELCOURT AT 530 PM CDT ST. JOHN AT 535 PM CDT ROLLA AT 545 PM CDT THIS STORM WILL AFFECT THE PEACE GARDENS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4899 10016 4885 10015 4881 9955 4899 9956 JV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:15 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 31, 2:15 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 215 PM CDT SAT AUG 31 2002 THE LEADING EDGE OF THE MID LEVEL ASCENT REGION WILL OVERTAKE THE SURFACE TROUGH ROUGHLY FROM SIOUX COUNTY NORTHEAST TO DEVILS LAKE AROUND 22Z...AT MAX HEATING. THIS SHOULD BE WHERE THE THUNDERSTORMS WILL FIRE UP. SOME OF THIS ACTIVITY WILL LIKELY BE SEVERE AS IT MARCHES EAST. ALREADY...THE APPROACHING DISTURBANCE HAS SET OFF MODERATE THUNDERSTORM ACTIVITY IN THE NORTHWEST QUARTER OF THE STATE. THE PASSAGE OF THIS SURFACE TROUGH WILL NOT HOWEVER BE THE END OF THE CONVECTION THREAT THIS HOLIDAY WEEKEND...AS A WEAK AND THEN A MODERATELY STRONG SHORT WAVE FOLLOW IN SUCCESSION SUNDAY AFTERNOON AND SUNDAY NIGHT. THESE FEATURES WILL BRING A CHANCE OF SHOWERS AND THUNDERSHOWERS. LABOR DAY MONDAY WILL FINALLY PRESENT A PLEASANTLY DRY NORTHWEST SURFACE WIND...WITH SUNNY SKIES AS A MID LEVEL RIDGE BUILDS UP OVER THE ROCKIES. .BIS...NONE. RS LEBLANG
In the hours before
Special weather statement, Aug 31, 12:43 PM CDT, 4 hours 27 minutes before
NDZ001-009-017-312045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1243 PM CDT SAT AUG 31 2002 SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVER NORTHEAST MONTANA HAVE MOVED INTO WESTERN WILLIAMS AND MCKENZIE COUNTIES. THE SHOWERS AND THUNDERSTORMS ARE MOVING NORTHEAST AND WILL AFFECT NORTHWEST NORTH DAKOTA THROUGH THE AFTERNOON. MOST RAINFALL AMOUNTS WILL BE LIGHT...THOUGH STRONGER THUNDERSTORMS MAY PRODUCE A BRIEF PERIOD OF MODERATE RAIN. GUSTY WINDS AND DANGEROUS LIGHTNING CAN ALSO BE EXPECTED. USE CAUTION TO ENSURE SAFETY DURING OUTDOOR ACTIVITIES. THOMSON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:08 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 52 min |
| Aug 30, 7:24 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver, Sheridan | 51 min |
| Aug 30, 8:02 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 58 min |
| Aug 30, 11:53 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 52 min |
| Aug 31, 4:50 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 55 min |
| Aug 31, 5:45 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 30 min |
| Aug 31, 5:47 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 58 min |
| Aug 31, 6:30 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 60 min |
| Aug 31, 6:45 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.